North Carolina, 2017Tornadoes and Damaging Winds in North Carolina, May 24, 2017
May 24, 2017 · NWS RNK · 6 events in 2 counties and zones
A warm front extended east across the central Appalachians, allowing cool stable air to the north and warm unstable conditions to the south. The differential heating coupled with ample lift and low level shear provided an environment ripe for rotating thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front extended east across the central Appalachians, allowing cool stable air to the north and warm unstable conditions to the south. The differential heating coupled with ample lift and low level shear provided an environment ripe for rotating thunderstorms. One supercell thunderstorm produced two EF-2 tornadoes that caused damage to hundreds of structures while downing thousands of trees across Stokes and Yadkin Counties. Other storms in the region produced damaging straight-line winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 2:09 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, May 24, 2:09 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
309 PM EDT Wed May 24 2017
.SYNOPSIS...
A warm front over extreme northwest North Carolina will lift
north tonight, followed by a cold front moving from west to
east. By Thursday morning low pressure will be over the Ohio
Valley with the cold front trailing across far eastern Virginia
and North Carolina. Friday will be a dry day with the low well
into New England.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...
Deep synoptic scale long wave trof was over the eastern United
states with two upper low within the trof. The trof crosses the
Ohio Valley on Thursday with the main trof axis moving toward
the East Coast on Tuesday afternoon.
Surface wedge retreats tonight as winds turn to the south then
southwest. Looking a three batches of showers and thunderstorms.
The first coming in at 3PM from the warm, unstable side of the
wedge from the west,and the next developing in North Carolina
and moving northeast through Virginia, similar to the
precipitation forecast trends in the 17Z HRRR and to a lesser
extent the Hi- Resnmm and HI- RESarw. The third will be along
the front later tonight. This put the best timing for
precipitation and storms from 21Z/5PM until midnight. With a
retreating warm front and high shear the near-storm environment
is favorable for rotation in any of the stronger cells.
The threat for flash flooding will also continue until the cold
front passes. Expecting rainfall rates typical in convective storms.
Precipitable water values increase to around 1.5 inches in the
piedmont of Virginia and North Carolina tonight. Rates of 1.0
to 1.5 inches per hour would exceed what is needed for flash
flooding in parts of southwest Virginia and northwest North
Carolina. The Flash Flood Watch will be expanded to include
another tier of counties from Pulaski to Halifax.
Cold pool aloft with the southern of the two upper lows passes over
the Carolinas but 500MB temperatures still lower enough to
produce large lapse rates over southeast West Virginia,
southwest Virginia, and northwest North Carolina on Thursday.
CAPES are forecast around 800 J/Kg in the piedmont Thursday
afternoon. Low level moisture will erode east of the Blue Ridge
Thursday but will increase with the increasing west wind on the
west side of the central Appalachians. Will keep a high
probability of precipitation ahead of the cold front which
crosses the region tonight.
As the warm front moves north temperatures will temporarily go up
then they will cool off again behind the cold front. Definitely
a non-diurnal trend. Expecting enough breaks in the clouds east
of the Blue Ridge on Thursday for some sun and temperatures
warmer than Wednesday. Blend of MET/MAV guidance looks
reasonable for maximum temperatures on Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 145 PM EDT Wednesday...
Thursday night into Friday, the center of the upper low responsible
for the wet weather on Thursday will translate from near the Mason-
Dixon line to off the coast of Cape Cod. This transition will place
the region on the backside of the departing system within a
tightening pressure gradient. Look for winds to become gusty from
the northwest as 850mb flow is progged to peak around 40kts in the
evening. Ridgetop gusts in the 30 to 40 mph range will be common
with the highest peaks experiencing a few mph about that. Mountain
valleys will experience gusts more in the 20 to 30 mph range. Gusts
of any substantial nature are not expected downstream of the crest
of the Blue Ridge.
Precipitation will linger through the overnight hours in the form of
upslope scattered showers. The best coverage will be across
southeast West Virginia with decreasing potential heading eastward
to roughly the Interstate-81 corridor.
On Friday, we will gradually lose the upslope scattered showers, and
associated cloud cover, as low level winds start to back more
westerly through the day with the approach of an upper level
shortwave ridge. The arrival of drier air will also yield a
decreasing trend in coverage. The best coverage will still be over
parts of southeast West Virginia, mainly during the morning hours.
The vast majority of the forecast area will experience limited cloud
cover and weak winds.
Our period of drier weather will be short lived. Friday night into
Saturday we will be watching a cold front approach and then enter
the region. Isolated showers may on the radar screen by sunrise
Saturday in the western portions of the area, but the better chances
will be during the day Saturday with the arrival of the front
combined with daytime heating.
Guidance varies on what extent the front makes it through the region
before stalling. Model are leaning towards a thunderstorm complex
potentially riding along this stalled front late Saturday night and
entering the area by Sunday morning.
Temperatures during this portion of the forecast will start near
normal, but trend to a little over five degrees above normal by
Saturday.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 205 PM EDT Wednesday...
During this part of the forecast, a broad, slow moving upper low
will transition from the Great Lakes region to over southeast
Canada. This will keep our region in a pattern dominated by a
persistent trough of low pressure across the eastern portion of the
U.S. Within this trough pattern a series of cold fronts are
expected to enter, and then move through the forecast region.
Guidance offers the first of these two to have a Sunday night into
Monday time frame, with a second during late Tuesday night into
Wednesday. Both of these time frames will be periods with a greater
potential for showers and storms, with the first being more robust
than the second. However, while the area is within the overall
trough pattern, daytime heating will be enough to produce at least
isolated showers during other parts of this time period.
Temperatures during this portion of the forecast will start the
period about ten degrees above normal. By Wednesday, readings within
a degree or two of normal are forecast.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 250 PM EDT Wednesday...
Wedge holding with IFR to MVFR ceilings over southeast West
Virginia and southwest Virginia TAF sites. Warm front slowly
lift north this evening which will brings winds around to the
south then southwest and raise ceilings to VFR. Numerous
thunderstorms are expected tonight with MVFR ceilings and
visibilities. Some of these storm may be severe across southern
Virginia. Confidence is low on the timing of when this
improvement will be.
High confidence that a cold front will cross the area and turn
winds to the southwest to west before 12Z/8AM. Surface and low
level winds from the west will result in downsloping east of the
Blue Ridge to sct to broken VFR stratocumulus. Scattered
showers and isolated thunderstorms are expected where MVFR
conditions are possible. Ceilings will remain MVFR from KROA and
KBCB along the Blue Ridge and to the west.
Extended Aviation Discussion...
Friday will be drier with a better chance of VFR ceilings and
visibilities. Another front reaches the area for Saturday with
more showers and thunderstorms including sub-VFR conditions
into Monday.
&&
.HYDROLOGY...
As of 300 PM EDT Wednesday...
Flash Flood Watch expanded another tier of counties for late
this afternoon into late this evening. Given wet antecedent
conditions in much of the southern and southwest sections,
hoisting a Flash Flood watch given potential for higher rate
rainfall over wet ground into this evening.
The river forecast for the Dan and Roanoke Rivers will be
updated again after 8PM based on rainfall through that time and
expected rainfall for overnight. Minor Flooding is expected to
continue on the Dan River at South Boston and is forecast on the
Dan River at Paces and on the Roanoke River at Randolph.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ007-009-
010-012-015-016-032-043.
NC...Flash Flood Watch until midnight EDT tonight for NCZ001>006-
018>020.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH
HYDROLOGY...AMSHazardous weather outlook, May 24, 4:18 AM EST, 11 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
518 AM EDT Wed May 24 2017
NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-250930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
518 AM EDT Wed May 24 2017
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, scattered severe thunderstorms will be possible ahead
of a cold front this afternoon and evening with damaging winds and
large hail the primary threats. An isolated tornado or two could
also occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated strong to severe thunderstorms will be possible Thursday and
again over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
VAZ011-013-014-017-018-022-033-044-058-059-WVZ042>044-250930-
Giles-Pulaski-Montgomery-Floyd-Craig-Roanoke-Franklin-Pittsylvania-
Halifax-Charlotte-Mercer-Summers-Monroe-
518 AM EDT Wed May 24 2017
This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Heavy rainfall may occur ahead of a strong cold front this afternoon
and evening with localized flooding possible.
In addition, isolated strong to severe thunderstorms producing
damaging winds and large hail could occur. An isolated tornado is
also possible especially southeast of the Blue Ridge.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated strong to severe thunderstorms will be possible Thursday
and again over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-023-024-034-035-045>047-WVZ507-508-250930-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
518 AM EDT Wed May 24 2017
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Heavy rainfall may occur ahead of a strong cold front this afternoon
and evening with localized flooding possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated strong to severe thunderstorms will be possible Thursday
and again over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 24, 3:12 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
412 PM EDT WED MAY 24 2017
NCZ020-242045-
Yadkin-
412 PM EDT WED MAY 24 2017
...A STRONG THUNDERSTORM WILL AFFECT
YADKIN COUNTY...
At 411 PM EDT, a strong thunderstorm was located over Courtney,
moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Yadkinville...
Boonville...
East Bend...
Nebo...
and Courtney.
LAT...LON 3605 8081 3625 8070 3626 8046 3625 8046
3622 8043 3621 8045 3617 8044 3614 8044
3612 8046 3612 8049 3611 8051 3608 8051
3605 8050
TIME...MOT...LOC 2011Z 205DEG 29KT 3605 8065
RSLocal storm report, May 24, 3:14 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 4 N HUNGRY MOTHER STATE 36.94N 81.53W
05/24/2017 SMYTH VA LAW ENFORCEMENT
ONE TREE DOWN NEAR THE INTERSECTION OF ROUTE 16 AND ROUTE
610
&&
PWTornado, Yadkin
- When
- May 24, 3:18 PM EST to 3:23 PM EST
- Where
- Yadkin County, 1.8 mi SE of Courtney to 1.94 mi SE of Shacktown
- Rating
- EF2
- Path length
- 4.1 mi
- Path width
- 225 yd
- Continued into
- Davie, Nc (GSP)
- Property damage
- $9.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.049, -80.611
A thunderstorm dropped a tornado near the intersection of Highways 601 and 801 in Davie County (see Storm Data for North Carolina, Northwest, Northcentral, for more information on the beginning portion of this Tornado). It then progressed north and east into Yadkin County where it produced a continuous path of 4.1 miles where it produced an injury just southwest of Baity Road when a tree limb was blown into a mobile home that was occupied at the time. The tornado continued to move northeast at around 40 mph for the next 4.1 miles, lifting and dissipating just northeast of Watkins Road. Approximately 45 homes and other buildings were at least partially damaged along the tornado path. The tornado reached peak intensity and produced EF2 level damage, associated with winds of approximately 125 mph, as it moved over Courtney-Huntsville Road causing extensive damage to the local elementary school gymnasium.
Thunderstorm Wind, Yadkin
- When
- May 24, 3:33 PM EST to 3:35 PM EST
- Where
- Yadkin County, 0.91 mi SW of Hamptonville to 0.69 mi N of Hamptonville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.091, -80.782
Thunderstorm winds downed numerous trees and damaged at least six homes within the community of Hamptonville. Winds form thunderstorms also downed four trees on Hamptonville Road.
Tornado, Stokes
- When
- May 24, 3:52 PM EST to 4:19 PM EST
- Where
- Stokes County, 4.25 mi WSW of King to 2.32 mi SW of Lawsonville
- Rating
- EF2
- Path length
- 16.1 mi
- Path width
- 700 yd
- Property damage
- $20 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.263, -80.443
A thunderstorm dropped a tornado that impacted portions of western Stokes County. This tornado, which produced a continuous path length of 16.1 miles, touched down just north of the Forsyth and Stokes County Line causing large tree limbs to snap and numerous trees to become uprooted along and near Spainhour Mill Road. The tornado continued to the northeast, producing damage as it crossed US-52, Old Highway 52, and other minor roadways. The tornado reached its maximum strength and width as it impacted areas near and within YMCA Camp Hanes at the base of Sauratown Mountain, where numerous outbuildings, mobile homes, and cabins were damaged. The tornado at this point reached a maximum path width of just under 0.5 miles with a maximum wind speed estimate of 125 MPH. The tornado continued to the northeast for several more miles before coming to an end just north of Highway 89 and just south of North Stokes High School.
Thunderstorm Wind, Stokes
- When
- May 24, 4:22 PM EST
- Where
- Stokes County, 2.17 mi SW of Lawsonville
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.460, -80.280
Thunderstorm winds downed a few trees near North Stokes County High School.
Thunderstorm Wind, Stokes
- When
- May 24, 4:26 PM EST
- Where
- Stokes County, 0.89 mi NW of Lawsonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.490, -80.260
Thunderstorm winds downed two trees on Hart Road.
Thunderstorm Wind, Stokes
- When
- May 24, 4:32 PM EST
- Where
- Stokes County, 0.56 mi E of Campbell
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.530, -80.220
Thunderstorm winds downed several trees along State Route 8.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 24, 20171 injured · $461,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in Ohio, May 24 to 25, 2017$420,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, May 24, 2017$1,000 · EF2 · 16 events
- Tornadoes and Damaging Winds in Georgia, May 24, 2017$170,000 · EF1 · 14 events
- Tornado in Ohio, May 24, 2017$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Tennessee, May 24, 2017$59,000 · EF0 · 4 events
- Hail and Damaging Wind in Kentucky, May 24, 2017$50,000 · 1.75 in hail · 2 events
- Damaging Winds and Strong Wind in Florida, May 24, 2017$36,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 24 to 25, 2017$25,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Kentucky, May 24, 2017$21,000 · 1 in hail · 9 events
- Damaging Winds in Florida, May 24, 2017$22,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 24, 201751 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699427, 699423, 699428, 699424, 699425, 699426.